Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Jackson, KY

May 2, 2002McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 2, 2002, 1:56 PM EDT for McCreary County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 1:56 PM EDT (17:56 UTC)
Expired
May 2, 2002, 2:30 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Whole counties

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 2:00 PM EDTHail 1Greenwood, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 9:45 AM EDTTornado WatchSPC4 hr
May 2, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 021756
SVRJKL
KYC147-021830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN MCCREARY COUNTY

* UNTIL 230 PM EDT

* AT 155 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES
  NORTH OF WHITLEY CITY...MOVING EAST AT 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT THURSDAY AFTERNOON
FOR EASTERN KENTUCKY.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH
AND HAIL UP TO THE SIZE OF HALF DOLLARS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHEASTERN KENTUCKY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:20 AM EDT, 11 hours 36 minutes earlier.

Area forecast discussion, May 2, 2:20 AM EDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
220 AM EDT THU MAY 02 2002

STILL PLENTY OF CHALLENGES IN THE SHORT TERM. FCST CONCERNS INCLUDE
SLIGHT RISK OF SVR TODAY...TIMING OF FROPA/MAX TEMPS AND HEAVY RAIN
POTENTIAL.

05Z SFC CHART SHOWS THAT THE WARM FRONT HAS NOW LIFTED JUST NORTH OF
THE OHIO RIVER BUT ANOTHER PSEUDO WARM FRONT IS MOVG NE ACROSS TN.
MAIN SFC LOW IS DEEPENING AND IS NOW OVER CNTRL IN. RADARS SHOWING
THAT MOST OF THE INTENSE STORMS HAVE ALSO LIFTED NORTHWARD WITH JUST
A SCATTERING OF SHRAS HERE AND THERE ACROSS TN AND KY. THINGS
SHOULD BE RELATIVELY QUIET FOR A LITTLE WHILE EARLY THIS MORNING
UNTIL THE MAIN COLD FRONT GETS A LITTLE CLOSER TO THE AREA.

EXPECTING FROPA AROUND 18Z IN THE NORTH TODAY AND 22Z OR SO ACROSS
THE SOUTH. WITH HIGH PWS IN PLACE HEAVY PCPN STILL NOT OUT OF THE
QUESTION ESP CENTRAL AND SOUTHERN ZONES. DONT PLAN ON ISSUING A
FLASH FLOOD WATCH ATTM BUT FFG VALUES ARE LOW AND WILL HAVE TO
MONITOR THINGS VERY CLOSELY. FCST SOUNDINGS INDICATE VERY UNSTABLE
CONDITIONS UNTIL FROPA THIS AFTERNOON. THE NEW DAY 1 SPC HAS THE
CNTRL AND SOUTHERN-EASTERN CWA STILL IN A SLIGHT RISK AND THIS SEEMS
REASONABLE ATTM. TEMPS TODAY WILL BE A TOUGH CALL. EXPECT COOLER
READINGS IN THE NORTH WITH TEMPS FALLING IN THE AFTERNOON. WITH
FROPA A LITTLE LATER ACRSS CENTRAL AND SOUTH AND SUCH WARM READINGS
ONGOING NOW...MOST AREAS WILL PROBABLY SEE MID 70S OR SO TODAY.
NOTED THE 74 AT BWG/76 AT BNA AND 81 AT MEM AT 2 AM.

WILL HAVE TO KEEP SOME POPS GOING ACROSS THE SOUTHERN 2/3 OF THE
CWA...MAINLY THIS EVENING OR UNTIL AROUND MIDNIGHT. CONSIDERABLY
COOLER WITH LOWS 40-45 OR SO. HIGH PRESSURE BUILDS IN ON FRIDAY FOR
A QUIET DAY WITH HIGHS IN THE MID 60S.

MODELS STILL TRYING TO INCR THE CLOUDS AND PCPN CHANCES FRIDAY
NIGHT/EARLY SAT ACROSS THE SOUTHERN 1/2 OR 2/3 OF THE CWA AS A WAVE
RIDES UP ALONG THE FRONT ACROSS THE TN VALLEY. WILL KEEP SOME CHC
POPS GOING IN THE DATA BASE. SAT AFTERNOON AND EVENING SHOULD BE
DRY. BASED ON THE LATEST RUN OF THE AVN...SUNDAY LOOKS DRY ATTM AND
I WILL CONSIDER REMOVING POPS FROM THE DATA BASE. NO OTHER CHANGES
PLANNED FOR THE REST OF THE EXTENDED AT THIS TIME.

AS STATED ABOVE THE HIGH TEMPS WILL BE A TOUGH CALL TODAY. AVN MOS
LOOKS TOO COLD TODAY AND WILL GO WITH ETA/NGM MOS BLEND. POPS AND
TEMPS LOOK CLOSE AND REASONABLE AFTER TODAY AND WONT DEVIATE
FAR.

WILL TRY TO HAVE SOME WORK ZONES OUT BEFORE TOO AWFUL LONG UNDER
SDFOZFJKL. COORDINATION WELCOME.

WILL ISSUE A NEW SPS LATER THIS MORNING FOR SLIGHT RISK OF SEVERE
TODAY.

.JKL...NONE.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:12 PM EDTSevere Thunderstorm WarningJKLRockcastle48 min
May 1, 8:24 PM EDTSevere Thunderstorm WarningJKLLaurel51 min
May 1, 8:43 PM EDTTornado WarningJKLLaurel32 min
May 1, 8:44 PM EDTSevere Thunderstorm WarningJKLJackson46 min
May 1, 8:47 PM EDTSevere Thunderstorm WarningJKLClay43 min
May 1, 8:52 PM EDTFlash Flood WarningJKLRockcastle6 hr
May 1, 8:55 PM EDTSevere Thunderstorm WarningJKLKnox50 min
May 1, 9:02 PM EDTTornado WarningJKLKnox38 min
May 1, 9:12 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie48 min
May 1, 9:15 PM EDTSevere Thunderstorm WarningJKLBell30 min
May 1, 9:28 PM EDTTornado WarningJKLClay32 min
May 1, 9:30 PM EDTTornado WarningJKLHarlan45 min
May 1, 9:43 PM EDTFlash Flood WarningJKLJackson5 hr
May 1, 10:12 PM EDTSevere Thunderstorm WarningJKLMontgomery48 min
May 1, 11:24 PM EDTFlash Flood WarningJKLMenifee4 hr
May 2, 12:04 AM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin16 hr
May 2, 10:24 AM EDTSevere Thunderstorm WarningJKLEstill66 min
May 2, 11:03 AM EDTSevere Thunderstorm WarningJKLLee42 min
May 2, 11:26 AM EDTSevere Thunderstorm WarningJKLBreathitt49 min
May 2, 11:30 AM EDTSevere Thunderstorm WarningJKLWolfe30 min
May 2, 11:31 AM EDTFlash Flood WarningJKLEstill, Menifee, Powell, Wolfe4 hr
May 2, 11:44 AM EDTFlash Flood WarningJKLLee4 hr
May 2, 12:05 PM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin4 hr
May 2, 12:11 PM EDTSevere Thunderstorm WarningJKLPike49 min
May 2, 12:47 PM EDTFlash Flood WarningJKLPike4 hr
May 2, 1:16 PM EDTSevere Thunderstorm WarningJKLLeslie29 min
May 2, 1:22 PM EDTSevere Thunderstorm WarningJKLPerry38 min
May 2, 1:25 PM EDTSevere Thunderstorm WarningJKLClay35 min
May 2, 1:28 PM EDTSevere Thunderstorm WarningJKLWayne47 min
May 2, 1:30 PM EDTFlash Flood WarningJKLClay, Laurel, Pulaski3 hr
May 2, 1:44 PM EDTSevere Thunderstorm WarningJKLPulaski36 min
May 2, 2:00 PM EDTSevere Thunderstorm WarningJKLLetcher45 min
May 2, 2:05 PM EDTSevere Thunderstorm WarningJKLWhitley40 min
May 2, 2:09 PM EDTFlash Flood WarningJKLKnott, Letcher3 hr
May 2, 2:13 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel47 min
May 2, 2:56 PM EDTFlash Flood WarningJKLJackson, Owsley4 hr
May 2, 3:20 PM EDTSevere Thunderstorm WarningJKLPulaski40 min
May 2, 3:23 PM EDTSevere Thunderstorm WarningJKLFloyd27 min
May 2, 3:28 PM EDTSevere Thunderstorm WarningJKLOwsley32 min
May 2, 3:30 PM EDTSevere Thunderstorm WarningJKLPike45 min
May 2, 3:34 PM EDTSevere Thunderstorm WarningJKLPerry36 min
May 2, 3:38 PM EDTFlash Flood WarningJKLBreathitt4 hr
May 2, 3:49 PM EDTSevere Thunderstorm WarningJKLKnott41 min
May 2, 3:57 PM EDTSevere Thunderstorm WarningJKLClay28 min
May 2, 6:23 PM EDTFlash Flood WarningJKLLeslie, Perry4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.